[Skip to Content]
[Skip to Content Landing]
Article
February 20, 1960

ACUTE ATTACKS OF GOUT PRECIPITATED BY CHLOROTHIAZIDE-INDUCED DIURESIS

Author Affiliations

New York

From the Cardiovascular Research Unit, Beth Israel Hospital.

JAMA. 1960;172(8):802-806. doi:10.1001/jama.1960.03020080032009
Abstract

Side-effects due to chlorothiazide, an orally administered diuretic, have been infrequent, and the difficulties incurred have not been serious. Increased potassium excretion causes hypopotassemia in patients who have taken the drug continuously for long periods of time, but this can usually be countered by adding supplementary potassium compounds to the patient's diet. Chlorothiazide has also produced hyperuricemia and, in patients with a gouty diathesis, has precipitated acute attacks of gouty arthritis. Two such cases are reported. The presence of gouty arthritis should be suspected in patients treated with chlorothiazide or one of the other benzothiadiazine compounds and who complain of aching joints and, especially, of painful feet. Stopping the administration of the drug usually suffices to control the arthritis, but, when arthritis is severe, use of colchicine may be necessary.

×